January  2013, 18(1): 147-161. doi: 10.3934/dcdsb.2013.18.147

Dynamics of a dengue fever transmission model with crowding effect in human population and spatial variation

1. 

Department of Mathematics, National Chung Cheng University, Min-Hsiung, Chia-Yi 621

2. 

Department of Natural Science in the Center for General Education, Chang Gung University, Kwei-Shan, Taoyuan 333, Taiwan

Received  September 2011 Revised  April 2012 Published  September 2012

Dengue fever is a virus-caused disease in the world. Since the high infection rate of dengue fever and high death rate of its severe form dengue hemorrhagic fever, the control of the spread of the disease is an important issue in the public health. In an effort to understand the dynamics of the spread of the disease, Esteva and Vargas [2] proposed a SIR v.s. SI epidemiological model without crowding effect and spatial heterogeneity. They found a threshold parameter $R_0,$ if $R_0<1,$ then the disease will die out; if $R_0>1,$ then the disease will always exist.
    To investigate how the spatial heterogeneity and crowding effect influence the dynamics of the spread of the disease, we modify the autonomous system provided in [2] to obtain a reaction-diffusion system. We first define the basic reproduction number in an abstract way and then employ the comparison theorem and the theory of uniform persistence to study the global dynamics of the modified system. Basically, we show that the basic reproduction number is a threshold parameter that predicts whether the disease will die out or persist. Further, we demonstrate the basic reproduction number in an explicit way and construct suitable Lyapunov functionals to determine the global stability for the special case where coefficients are all constant.
Citation: Tzy-Wei Hwang, Feng-Bin Wang. Dynamics of a dengue fever transmission model with crowding effect in human population and spatial variation. Discrete and Continuous Dynamical Systems - B, 2013, 18 (1) : 147-161. doi: 10.3934/dcdsb.2013.18.147
References:
[1]

O. Diekmann, J. A. P. Heesterbeek and J. A. J. Metz, On the definition and the computation of the basic reproduction ratio $R_0$ in the models for infectious disease in heterogeneous populations, J. Math. Biol., 28 (1990), 365-382. doi: 10.1007/BF00178324.

[2]

L. Esteva and C. Vargas, Analysis of a dengue disease transmission model, Mathematical Biosciences, 150 (1998), 131-151. doi: 10.1016/S0025-5564(98)10003-2.

[3]

D. J. Gubler, Dengue, in "The arbovirus: Epidemiology and Ecology" (ed. T. P. Monath), CRC Press, Florida, USA, II (1986), 213-261.

[4]

J. Hale, "Asymptotic Behavior of Dissipative Systems," American Mathematical Society Providence, RI, 1988.

[5]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," Lecture Notes in Math., vol. 840, Springer-Verlag, Berlin, New York, 1981.

[6]

S. B. Hsu, A survey of constructing lyapunov function for mathematical models in population biology, Taiwanese Journal of Mathematics, 9 (2005), 151-173.

[7]

J. S. B. Hsu, J. Jiang and F. B. Wang, On a system of reaction-diffusion equations arising from competition with internal storage in an unstirred chemostat, J. Diff. Eqns., 248 (2010), 2470-2496. doi: 10.1016/j.jde.2009.12.014.

[8]

T.-W. Hwang and Y. Kuang, Host extinction dynamics in a simple parasite-host interaction model, Can. Appl. Math. Q., 10 (2002), 473-499. Mathematical Biosciences and Engineering, 2 (2005), 743-751.

[9]

S. B. Hsu, F. B. Wang and X.-Q. Zhao, Dynamics of a periodically pulsed bio-reactor model with a hydraulic storage zone, Journal of Dynamics and Differential Equations, 23 (2011), 817-842. doi: 10.1007/s10884-011-9224-3.

[10]

F. X. Jousset, Geographic A. aegypti strains and dengue-2 virus: susceptibility, ability to transmit to vertebrate and transovarial transmission, Ann. Virol, E, 132 (1981), pp. 357.

[11]

A. Korobeinikov, Global properties of basic virus dynamics models, Bulletin of Mathematical Biology, 66 (2004), 879-883. doi: 10.1016/j.bulm.2004.02.001.

[12]

A. Korobeinikov and P. K. Maini, A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence, Mathematical Biosciences and Engineering, 1 (2004), 57-60.

[13]

Y. Lou and X.-Q. Zhao, A reaction-diffusion malaria model with incubation period in the vector population, J. Math. Biol., 62 (2011), 543-568. doi: 10.1007/s00285-010-0346-8.

[14]

R. H. Martin and H. L. Smith, Abstract functional differential equations and reaction-diffusion systems, Trans. of A. M. S., 321 (1990), 1-44.

[15]

P. Magal and X.-Q. Zhao, Global attractors and steady states for uniformly persistent dynamical systems, SIAM. J. Math. Anal., 37 (2005), 251-275. doi: 10.1137/S0036141003439173.

[16]

T. Ouyang, On the positive solutions of semilinear equations $\Delta u+ \lambda u-hu^p=0$ on the compact manifolds, Trans. of A. M. S., 331 (1992), 503-527. doi: 10.2307/2154124.

[17]

A. Pazy, "Semigroups of Linear Operators and Applicationto Partial Differential Equations," Springer-Verlag, 1983.

[18]

L. Rosen, D. A. Shroyer, R. B. Tesh, J. E. Freirer and J. Ch. Lien, Transovarial transmission of dengue viruses by mosquitoes A. Alhopictus and a. Aegypti, Am. J. Trop. Med. Hyg. 32, (1983), pp. 1108.

[19]

M. H. Protter and H. F. Weinberger, "Maximum Principles in Differential Equations," Springer-Verlag, 1984.

[20]

H. L. Smith, "Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems," Math. Surveys Monogr 41, American Mathematical Society Providence, RI, 1995.

[21]

H. L. Smith and X.-Q. Zhao, Robust persistence for semidynamical systems, Nonlinear Anal., 47 (2001), 6169-6179. doi: 10.1016/S0362-546X(01)00678-2.

[22]

H. R. Thieme, Convergence results and a Poincare-Bendixson trichotomy for asymptotically autonomous differential equations, J. Math. Biol., 30 (1992), 755-763. doi: 10.1007/BF00173267.

[23]

H. R. Thieme, Spectral bound and reproduction number for infinite-dimensional population structure and time heterogeneity, SIAM, J. Appl. Math., 70 (2009), 188-211.

[24]

P. van den Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180 (2002), 29-48. doi: 10.1016/S0025-5564(02)00108-6.

[25]

, Dengue haemorrhagic fever: Diagnosis, treatment and control,, World Health Organization, (1986). 

[26]

F. B. Wang, A system of partial differential equations modeling the competition for two complementary resources in flowing habitats, J. Diff. Eqns., 249 (2010), 2866-2888. doi: 10.1016/j.jde.2010.07.031.

[27]

W. Wang and X.-Q. Zhao, A nonlocal and time-delayed reaction-diffusion model of dengue transmission, SIAM J. Appl. Math., 71 (2011), 147-168. doi: 10.1137/090775890.

[28]

X.-Q. Zhao, "Dynamical Systems in Population Biology," CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 16, Springer-Verlag, New York, 2003.

show all references

References:
[1]

O. Diekmann, J. A. P. Heesterbeek and J. A. J. Metz, On the definition and the computation of the basic reproduction ratio $R_0$ in the models for infectious disease in heterogeneous populations, J. Math. Biol., 28 (1990), 365-382. doi: 10.1007/BF00178324.

[2]

L. Esteva and C. Vargas, Analysis of a dengue disease transmission model, Mathematical Biosciences, 150 (1998), 131-151. doi: 10.1016/S0025-5564(98)10003-2.

[3]

D. J. Gubler, Dengue, in "The arbovirus: Epidemiology and Ecology" (ed. T. P. Monath), CRC Press, Florida, USA, II (1986), 213-261.

[4]

J. Hale, "Asymptotic Behavior of Dissipative Systems," American Mathematical Society Providence, RI, 1988.

[5]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," Lecture Notes in Math., vol. 840, Springer-Verlag, Berlin, New York, 1981.

[6]

S. B. Hsu, A survey of constructing lyapunov function for mathematical models in population biology, Taiwanese Journal of Mathematics, 9 (2005), 151-173.

[7]

J. S. B. Hsu, J. Jiang and F. B. Wang, On a system of reaction-diffusion equations arising from competition with internal storage in an unstirred chemostat, J. Diff. Eqns., 248 (2010), 2470-2496. doi: 10.1016/j.jde.2009.12.014.

[8]

T.-W. Hwang and Y. Kuang, Host extinction dynamics in a simple parasite-host interaction model, Can. Appl. Math. Q., 10 (2002), 473-499. Mathematical Biosciences and Engineering, 2 (2005), 743-751.

[9]

S. B. Hsu, F. B. Wang and X.-Q. Zhao, Dynamics of a periodically pulsed bio-reactor model with a hydraulic storage zone, Journal of Dynamics and Differential Equations, 23 (2011), 817-842. doi: 10.1007/s10884-011-9224-3.

[10]

F. X. Jousset, Geographic A. aegypti strains and dengue-2 virus: susceptibility, ability to transmit to vertebrate and transovarial transmission, Ann. Virol, E, 132 (1981), pp. 357.

[11]

A. Korobeinikov, Global properties of basic virus dynamics models, Bulletin of Mathematical Biology, 66 (2004), 879-883. doi: 10.1016/j.bulm.2004.02.001.

[12]

A. Korobeinikov and P. K. Maini, A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence, Mathematical Biosciences and Engineering, 1 (2004), 57-60.

[13]

Y. Lou and X.-Q. Zhao, A reaction-diffusion malaria model with incubation period in the vector population, J. Math. Biol., 62 (2011), 543-568. doi: 10.1007/s00285-010-0346-8.

[14]

R. H. Martin and H. L. Smith, Abstract functional differential equations and reaction-diffusion systems, Trans. of A. M. S., 321 (1990), 1-44.

[15]

P. Magal and X.-Q. Zhao, Global attractors and steady states for uniformly persistent dynamical systems, SIAM. J. Math. Anal., 37 (2005), 251-275. doi: 10.1137/S0036141003439173.

[16]

T. Ouyang, On the positive solutions of semilinear equations $\Delta u+ \lambda u-hu^p=0$ on the compact manifolds, Trans. of A. M. S., 331 (1992), 503-527. doi: 10.2307/2154124.

[17]

A. Pazy, "Semigroups of Linear Operators and Applicationto Partial Differential Equations," Springer-Verlag, 1983.

[18]

L. Rosen, D. A. Shroyer, R. B. Tesh, J. E. Freirer and J. Ch. Lien, Transovarial transmission of dengue viruses by mosquitoes A. Alhopictus and a. Aegypti, Am. J. Trop. Med. Hyg. 32, (1983), pp. 1108.

[19]

M. H. Protter and H. F. Weinberger, "Maximum Principles in Differential Equations," Springer-Verlag, 1984.

[20]

H. L. Smith, "Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems," Math. Surveys Monogr 41, American Mathematical Society Providence, RI, 1995.

[21]

H. L. Smith and X.-Q. Zhao, Robust persistence for semidynamical systems, Nonlinear Anal., 47 (2001), 6169-6179. doi: 10.1016/S0362-546X(01)00678-2.

[22]

H. R. Thieme, Convergence results and a Poincare-Bendixson trichotomy for asymptotically autonomous differential equations, J. Math. Biol., 30 (1992), 755-763. doi: 10.1007/BF00173267.

[23]

H. R. Thieme, Spectral bound and reproduction number for infinite-dimensional population structure and time heterogeneity, SIAM, J. Appl. Math., 70 (2009), 188-211.

[24]

P. van den Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180 (2002), 29-48. doi: 10.1016/S0025-5564(02)00108-6.

[25]

, Dengue haemorrhagic fever: Diagnosis, treatment and control,, World Health Organization, (1986). 

[26]

F. B. Wang, A system of partial differential equations modeling the competition for two complementary resources in flowing habitats, J. Diff. Eqns., 249 (2010), 2866-2888. doi: 10.1016/j.jde.2010.07.031.

[27]

W. Wang and X.-Q. Zhao, A nonlocal and time-delayed reaction-diffusion model of dengue transmission, SIAM J. Appl. Math., 71 (2011), 147-168. doi: 10.1137/090775890.

[28]

X.-Q. Zhao, "Dynamical Systems in Population Biology," CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 16, Springer-Verlag, New York, 2003.

[1]

Gerardo Chowell, R. Fuentes, A. Olea, X. Aguilera, H. Nesse, J. M. Hyman. The basic reproduction number $R_0$ and effectiveness of reactive interventions during dengue epidemics: The 2002 dengue outbreak in Easter Island, Chile. Mathematical Biosciences & Engineering, 2013, 10 (5&6) : 1455-1474. doi: 10.3934/mbe.2013.10.1455

[2]

Jing-Jing Xiang, Juan Wang, Li-Ming Cai. Global stability of the dengue disease transmission models. Discrete and Continuous Dynamical Systems - B, 2015, 20 (7) : 2217-2232. doi: 10.3934/dcdsb.2015.20.2217

[3]

Hui Cao, Yicang Zhou. The basic reproduction number of discrete SIR and SEIS models with periodic parameters. Discrete and Continuous Dynamical Systems - B, 2013, 18 (1) : 37-56. doi: 10.3934/dcdsb.2013.18.37

[4]

Tianhui Yang, Lei Zhang. Remarks on basic reproduction ratios for periodic abstract functional differential equations. Discrete and Continuous Dynamical Systems - B, 2019, 24 (12) : 6771-6782. doi: 10.3934/dcdsb.2019166

[5]

Nicolas Bacaër, Xamxinur Abdurahman, Jianli Ye, Pierre Auger. On the basic reproduction number $R_0$ in sexual activity models for HIV/AIDS epidemics: Example from Yunnan, China. Mathematical Biosciences & Engineering, 2007, 4 (4) : 595-607. doi: 10.3934/mbe.2007.4.595

[6]

Nitu Kumari, Sumit Kumar, Sandeep Sharma, Fateh Singh, Rana Parshad. Basic reproduction number estimation and forecasting of COVID-19: A case study of India, Brazil and Peru. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2021170

[7]

Tianhui Yang, Ammar Qarariyah, Qigui Yang. The effect of spatial variables on the basic reproduction ratio for a reaction-diffusion epidemic model. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3005-3017. doi: 10.3934/dcdsb.2021170

[8]

Ling Xue, Caterina Scoglio. Network-level reproduction number and extinction threshold for vector-borne diseases. Mathematical Biosciences & Engineering, 2015, 12 (3) : 565-584. doi: 10.3934/mbe.2015.12.565

[9]

Sibel Senan, Eylem Yucel, Zeynep Orman, Ruya Samli, Sabri Arik. A Novel Lyapunov functional with application to stability analysis of neutral systems with nonlinear disturbances. Discrete and Continuous Dynamical Systems - S, 2021, 14 (4) : 1415-1428. doi: 10.3934/dcdss.2020358

[10]

Danfeng Pang, Hua Nie, Jianhua Wu. Single phytoplankton species growth with light and crowding effect in a water column. Discrete and Continuous Dynamical Systems, 2019, 39 (1) : 41-74. doi: 10.3934/dcds.2019003

[11]

Sebastian J. Schreiber. On persistence and extinction for randomly perturbed dynamical systems. Discrete and Continuous Dynamical Systems - B, 2007, 7 (2) : 457-463. doi: 10.3934/dcdsb.2007.7.457

[12]

Hal L. Smith, Horst R. Thieme. Persistence and global stability for a class of discrete time structured population models. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4627-4646. doi: 10.3934/dcds.2013.33.4627

[13]

Shangbing Ai. Global stability of equilibria in a tick-borne disease model. Mathematical Biosciences & Engineering, 2007, 4 (4) : 567-572. doi: 10.3934/mbe.2007.4.567

[14]

C. Connell McCluskey. Global stability for an $SEI$ model of infectious disease with age structure and immigration of infecteds. Mathematical Biosciences & Engineering, 2016, 13 (2) : 381-400. doi: 10.3934/mbe.2015008

[15]

Cruz Vargas-De-León, Alberto d'Onofrio. Global stability of infectious disease models with contact rate as a function of prevalence index. Mathematical Biosciences & Engineering, 2017, 14 (4) : 1019-1033. doi: 10.3934/mbe.2017053

[16]

Naveen K. Vaidya, Feng-Bin Wang. Persistence of mosquito vector and dengue: Impact of seasonal and diurnal temperature variations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (1) : 393-420. doi: 10.3934/dcdsb.2021048

[17]

Tom Burr, Gerardo Chowell. The reproduction number $R_t$ in structured and nonstructured populations. Mathematical Biosciences & Engineering, 2009, 6 (2) : 239-259. doi: 10.3934/mbe.2009.6.239

[18]

Deqiong Ding, Wendi Qin, Xiaohua Ding. Lyapunov functions and global stability for a discretized multigroup SIR epidemic model. Discrete and Continuous Dynamical Systems - B, 2015, 20 (7) : 1971-1981. doi: 10.3934/dcdsb.2015.20.1971

[19]

Yinshu Wu, Wenzhang Huang. Global stability of the predator-prey model with a sigmoid functional response. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 1159-1167. doi: 10.3934/dcdsb.2019214

[20]

Wen Jin, Horst R. Thieme. Persistence and extinction of diffusing populations with two sexes and short reproductive season. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3209-3218. doi: 10.3934/dcdsb.2014.19.3209

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (204)
  • HTML views (0)
  • Cited by (11)

Other articles
by authors

[Back to Top]